rss
BMJ Case Reports 2011; doi:10.1136/bcr.05.2011.4265
  • Reminder of important clinical lesson

Diagnostic uncertainty around seizures in advanced malignancy

  1. Gurjeet Pamma2
  1. 1GP, The Royal Wolverhampton Hospitals, Birmingham, UK
  2. 2Oncology Department, Russells Hall Hospital, Birmingham, UK
  1. Correspondence to Dr Demiana Lenzi Lewis-Hanna, dlhanna{at}doctors.org.uk

Summary

A 70-year-old lady with a resected Dukes B colon cancer, receiving adjuvant capecitabine and bevacizumab chemotherapy was admitted with Hickman line sepsis. During her admission, she developed seizures and periods of unresponsiveness and was suspected to have brain metastases. She was started on high dose steroids and sodium valproate and appeared to respond to this treatment. However an MRI scan revealed that she did not have brain metastases but a rare neurological condition called reversible posterior leukoencephalopathy syndrome, which can be fatal if not treated but has a good prognosis if the cause is identified and treated.

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article